Idaho, 2014Flooding in Idaho, March 5 to 6, 2014
March 5 to 6, 2014 · NWS OTX · 4 events in 3 counties and zones
The region was under a transitioning weather regime through the first week of March. March 1st came in dry and very cold under a modified Arctic air mass.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 3
- Property damage
- $625,000
- Crop damage
- None recorded
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The region was under a transitioning weather regime through the first week of March. March 1st came in dry and very cold under a modified Arctic air mass. This kept soil temperatures below freezing across much of the central to northern Idaho Panhandle. March 2nd into the 3rd brought heavy snow across these same areas as dry northerly flow was replaced by milder and wetter southerly flow. This wetter and milder flow regime continued into March 5th, but with snow levels lifting above valleys floors. A pair of Pacific storm systems bringing through more sub-tropical moisture into the region resulted in moderate to heavy rainfall in the valleys. The combination of frozen soils, heavy rain and snow melt produced flooding across portions of the Coeur d'Alene Area and Northern Panhandle.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Spokane, WA wrote its last area forecast discussion before the first event at Mar 5, 8:32 AM PST, 28 minutes earlier.
Area forecast discussion, Mar 5, 8:32 AM PST, 28 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPOKANE WA
832 AM PST Wed Mar 5 2014
.SYNOPSIS...
A wet storm system will bring periods of moderate to heavy rain
to the Inland Northwest today and tonight. The combination of
rain and melting snow will likely produce minor farmland flooding
and ponding of water in urban areas with poor drainage. Mild and
breezy conditions are expected Thursday with scattered showers.
There should be a break in the active weather Friday and Saturday
before the arrival of more rain Saturday night into Sunday.
&&
.DISCUSSION...
The morning forecast has been updated to lower snow levels in the
Methow and Okanogan Valleys. Web cameras and various temperature
sensors in this portion of north central Washington show wet snow
falling as low as Mazama and Winthrop. As of 8AM, the heaviest
precipitation has ended in these areas. The main brunt of warm
advection precipitation has migrated into north Idaho and far
eastern Washington. So with warming temperatures for the remainder
of the day and precipitation decreasing, additional accumulations
will be minimal in the low elevations of the Methow Valley. /GKoch
&&
.AVIATION...
12Z TAFS: Two warm fronts will pass through the region in the next
24 hours...both fed by a strong feed of Pacific moisture. the
first front will bring RA to all TAF sites between 14Z and 18Z
today with scattered showers lingering through 02Z or so over the
eastern TAF sites. Ceilings with this first wave should remain
primarily VFR with some temporary MVFR ceilings and Visibilities.
A short break period will envelope the region before another and
stronger warm front moves into the region from the south after
06Z. This front appears to be stronger and more moist which will
promote widespread MVFR prevailing ceilings at most TAF sites. /MJF
&&
.PRELIMINARY POINT TEMPS/POPS...
Spokane 47 38 48 35 47 34 / 100 100 70 60 10 10
Coeur d'Alene 46 37 46 35 46 32 / 100 100 90 70 30 10
Pullman 50 39 49 36 49 35 / 100 100 80 60 20 10
Lewiston 55 43 54 40 55 35 / 80 90 70 40 20 10
Colville 45 37 49 33 47 32 / 100 100 80 60 10 10
Sandpoint 42 37 45 34 44 31 / 100 100 100 80 30 10
Kellogg 43 37 44 33 43 31 / 100 100 100 80 50 20
Moses Lake 54 41 57 38 56 37 / 90 100 40 20 10 10
Wenatchee 49 38 52 37 53 34 / 90 100 60 20 10 10
Omak 44 37 49 34 48 31 / 100 100 70 20 10 10
&&
.OTX WATCHES/WARNINGS/ADVISORIES...
ID...Flood Watch through Friday morning for Central Panhandle
Mountains-Coeur d'Alene Area-Idaho Palouse-Northern
Panhandle.
WA...Flood Watch through Friday morning for Northeast Mountains-
Okanogan Highlands-Spokane Area-Upper Columbia Basin-
Washington Palouse.
&&Hazardous weather outlook, Mar 5, 6:00 AM PST, 3 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPOKANE WA
600 AM PST WED MAR 5 2014
IDZ001>004-WAZ033-036>038-061400-
NORTHERN PANHANDLE-COEUR D'ALENE AREA-IDAHO PALOUSE-
CENTRAL PANHANDLE MOUNTAINS-WASHINGTON PALOUSE-SPOKANE AREA-
NORTHEAST MOUNTAINS-OKANOGAN HIGHLANDS-
600 AM PST WED MAR 5 2014
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH IDAHO...
NORTH CENTRAL WASHINGTON...NORTHEAST WASHINGTON AND SOUTHEAST
WASHINGTON.
.DAY ONE...TODAY AND TONIGHT
TEMPERATURES WILL CONTINUE TO WARM TODAY LEADING TO MELTING SNOW.
SIGNIFICANT RAIN WILL ALSO FALL UPON THE LOW LEVEL SNOW PACK
LEADING TO AND POSSIBLE SMALL STREAM FLOODING.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
WET WEATHER IS LIKELY TO PERSIST THROUGH MUCH OF THE WEEK WITH
RAIN IN THE VALLEYS AND SNOW ONLY OCCURRING OVER THE HIGHEST
MOUNTAINS. LOWLAND FLOODING WILL BE POSSIBLE DUE TO A COMBINATION
OF RAINFALL AND SNOW MELT. ALSO...SOME MAINSTEM RIVERS DRAINING
THE IDAHO PANHANDLE MOUNTAINS WILL EXPERIENCE SHARP RISES TOWARD
ACTION STAGE THROUGH THIS WEEKEND.
IDZ026-027-WAZ031-032-034-035-041-043-044-061400-
LEWISTON AREA-LEWIS AND SOUTHERN NEZ PERCE COUNTIES-
NORTHEAST BLUE MOUNTAINS-LOWER GARFIELD AND ASOTIN COUNTIES-
MOSES LAKE AREA-UPPER COLUMBIA BASIN-WENATCHEE AREA-
OKANOGAN VALLEY-WATERVILLE PLATEAU-
600 AM PST WED MAR 5 2014
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
IDAHO...CENTRAL WASHINGTON...EAST CENTRAL WASHINGTON...NORTH
CENTRAL WASHINGTON AND SOUTHEAST WASHINGTON.
.DAY ONE...TODAY AND TONIGHT
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
WAZ042-061400-
EAST SLOPES NORTHERN CASCADES-
600 AM PST WED MAR 5 2014
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
WASHINGTON.
.DAY ONE...TODAY AND TONIGHT
TEMPERATURES WILL CONTINUE TO WARM TODAY LEADING TO MELTING SNOW.
SIGNIFICANT RAIN WILL ALSO FALL UPON THE LOW LEVEL SNOW PACK
LEADING TO AND POSSIBLE SMALL STREAM FLOODING.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
WET WEATHER IS LIKELY TO PERSIST THROUGH MUCH OF THE WEEK WITH
RAIN IN THE VALLEYS AND SNOW ONLY OCCURRING OVER THE HIGHEST
MOUNTAINS. LOWLAND FLOODING WILL BE POSSIBLE DUE TO A COMBINATION
OF RAINFALL AND SNOW MELT.
Flood, Kootenai
- When
- March 5, 9:00 AM PST to March 6, 11:59 PM PST
- Where
- Kootenai County, 1.85 mi SSW of (Coe)coeur D'Alene A to 1.72 mi SW of (Coe)coeur D'Alene A
- Cause
- Heavy Rain / Snow Melt
- Reported by
- Broadcast Media
- Coordinates
- 47.744, -116.829
Prairie Avenue between Huetter Road and Atlas Road closed due to water over the roadway.
Flood, Kootenai
- When
- March 5, 9:00 AM PST to March 6, 11:59 PM PST
- Where
- Kootenai County, 2.03 mi NE of Hayden to 2.17 mi E of Hayden
- Cause
- Heavy Rain / Snow Melt
- Injuries
- 0 direct, 3 indirect
- Property damage
- $100,000
- Reported by
- Law Enforcement
- Coordinates
- 47.788, -116.745
Large road washout ten feet across and eight feet deep on Rimrock Road due to a failed culvert. Two cars drove into a ditch resulting in three injuries. The washout also resulted in a loss of water to 150 residences in the area. Damage costs were estimated.
Flood, Boundary
- When
- March 5, 9:00 AM PST to March 6, 11:59 PM PST
- Where
- Boundary County, 6.11 mi NW of Boundry Co Arpt to 6.23 mi NW of Boundry Co Arpt
- Cause
- Heavy Rain / Snow Melt
- Property damage
- $25,000
- Reported by
- Emergency Manager
- Coordinates
- 48.789, -116.384
Fleming Creek came out of its banks and flooded a single home. Damage costs were estimated.
Flood, Benewah
- When
- March 5, 9:00 AM PST to March 6, 11:59 PM PST
- Where
- Benewah County, 5.57 mi WSW of Tensed to 4.17 mi WNW of Plummer
- Cause
- Heavy Rain / Snow Melt
- Property damage
- $500,000
- Reported by
- Broadcast Media
- Coordinates
- 47.140, -117.040
A lot of field flooding and some road washouts in the area. Deep Creek came up and washed out a culvert and the road above it. Water also surrounded some homes along Deep Creek. Damage costs were estimated.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Debris Flow and Flooding in Washington, March 5 to 6, 20148 injured · $1.0 million · 5 events
- Winter Weather in Ohio, March 5, 20141 death · 1 event
- Flooding in Montana, March 5 to 15, 201425 events
- Dense Fog in Kentucky, March 5, 201416 events
- High Wind and Strong Wind in Oregon, March 5 to 6, 2014$15,000 · 66 kt wind · 6 events
- Winter Weather in Illinois, March 5, 20148 events
- Dense Fog in Illinois, March 5, 20146 events
- Dense Fog in Missouri, March 5, 20144 events
- Dense Fog in Indiana, March 5, 20144 events
- High Wind in Oregon, March 5 to 6, 201480 kt wind · 3 events
- Winter Weather in Delaware, March 5, 20142 events
- High Wind in Washington, March 5 to 6, 201463 kt wind · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 504788, 504789, 504791, 505982.